HDCN Article Review/Hyperlink

Matsuda J et al

Severe hepatitis in patients with AIDS and hemophilia B treated with indinavir

Lancet (Aug) 350:364 1997

In the March 29 Lancet, Brau and colleagues decribed 3 patients with severe hepatitis after indinavir therapy. In the August 2 issue of the Lancet, Matsuda and colleagues now describe their experience in an additional male patients with mild hemophilia B who developed worsening liver enzymes, eosinophilia and elevated serum levels of IgE, consistent with severe drug-allergy hepatitis. Dr. Matsuda has apparently had a similar experience with 10 of 12 subsequent patients.

Thus, in addition to renal stones, crystalluria, and impaired renal function, as reviewed in a recent Annals paper by Kopp et al., patients receiving indinavir should be closely monitored for changes in liver function. (John T. Daugirdas, M.D., University of Illinois at Chicago)